My smile has completely changed after Botox on forehead, frown lines, crows feet, & under eyes. Any suggestions? (photo)

my top lip doesnt lift enough. When smiling with lips together it looks normal but when smiling or laughing with lips apart my top lip isnt lifting so looks like half a smile I have included photos before and after botox My injectet didnt inject low down on crows feet but could it still have an effect on my smile muscles

Doctor Answers 8

Change of smile after getting Botox under eye and crows feet related to Zygomaticus muscle

The Zygomaticus major and minor and the main elevators of the upper lip.  I am sure that they have been affected by the Botox given to you around your eyes.  There is nothing to do except wait until the Botox wears out.  This is an injector problem, not a Botox problem.  It is due to poor placement of the Botox.


Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

Botox affecting the smile

Based on your description, it appears that your zygomaticus muscle has been contaminated with part of the Botox treatment.

When this happens, it's typically from treatments of frown lines, usually lower, outer injections.

When these are done, they need to be done with extreme caution and usually with a technique referred to as microinjections.

This involves injecting directly into the skin with very small doses, using multiple small injections.

Because the zygomaticus muscle is deep to the orbicularis (crow's feet muscle), this technique can minimize the deeper muscle being contaminated.

Do follow up with your provider to see what he or she has to say about the outcome.

Best of luck,

Mats Hagstrom, M.D.

Mats Hagstrom, MD
San Francisco Plastic Surgeon
4.8 out of 5 stars 17 reviews

Botox changed my smile

Thank you for the question and the photo. If the Botox was injected too deeply in the area under the eye and in the upper cheek, it could be affecting one of the smiling muscles (zygomaticus). This will resolve as the Botox wears off. In the interim, you can try massage, warm compress, and facial exercises to try to "wake up" the area. Botox wears off over about 12 weeks.

Evan Ransom, MD
Bay Area Facial Plastic Surgeon
4.9 out of 5 stars 96 reviews

It could be the Botox

It could be Botox or possibly filler if you had that as well. It's important to sleep in a proper position the night you have your treatment. I've included a video from my YouTube channel that explains this.

You'll have to wait and see how the smile changes over the next few months. If it starts to slowly return to normal, you know that it was possibly the Botox. If you don't see it returning, you may want to consider seeing a doctor to eliminate any other possible health issues. But it is likely a result of your treatment in some way.

I wish you all the best with this,
Dr. Jerome Edelstein

My smile has completely changed after Botox

This is fortunately an uncommon issue. It is likely that the Botox injected around the Crow's feet area diffused into unintended muscles. This can result in heaviness in the upper lip and a lack of lip elevation with smiling. This is temporary and will wear off, hopefully, within a couple of weeks. If you still trust your injector you can return to them. However, you would be best treated by seeing a plastic surgeon of dermatologist injector who truly understands the anatomy of the face and the muscles that they are treating. Good luck!

Botox mis-adventures

Dear Goldfish26:

Botox is a miraculous drug when used correctly. It is extremely artful and injector dependent on his or her skills. 

Thank you for sharing your photos. When Botox or any of the muscle relaxer injectibles is not specifically targeted, adjacent muscles may be affected causing relaxation and therefore an imbalance on facial appearance. It appears that the muscles of your eyelids, your right lower lip and your cheeks received a dose of Botox during your injection session causing your eyelids and upper lip to drop and your right lower lip to raise. 

The good news is that if minor amounts of Botox reached these muscles, the waiting time for the muscles to return to normal function is shorter than the average 3 months. It will also return to full function.

You may consider discussing the eyelid droop with an ophthalmologist as there is a eye drop than can help if seeing is a problem. You may also consider widening the area of placing your lipstick to camouflage the reduction in lip opening.

If you have concerns with your injector, consider another opinion by a well experienced, Board Certified Plastic Surgeon or ENT Facial Surgery injector to review these problems. 

I wish you the best!

Dean P. Kane, MD, FACS
Baltimore Plastic Surgeon
4.8 out of 5 stars 70 reviews

Altered Smile After Botox

The effect of the Botox on your smile is a result of poor injection technique. Unfortunately, there is nothing that can be done except for wait for the Botox to wear off. This usually takes 2-4 months depending on how much Botox was given. The good news is that everything should go back to normal once the Botox has completely worn off. Sorry you had to experience this.

Michael A. Zadeh, MD, FACS
Sherman Oaks General Surgeon
5.0 out of 5 stars 9 reviews

Can't smile well after Botox to forehead, crows feet, and frown lines.

If you were only injected to the areas you reported this would be very unusual.  Rarely Botox can spread too much, and this is a higher risk if your on blood thinners (aspirin, NSAIDs-Motrin, fish oil etc).  Injection to the lower eyelids can rarely affect the levator labii
and/or zygomatic muscles.  I would expect your smiling concerns to improve sooner than your overall Botox effect wears off at the main sites treated.  I would speak with your injector.  Best regards.

John R. Burroughs, MD
Colorado Springs Oculoplastic Surgeon
5.0 out of 5 stars 14 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.